On the Description of Zonal Aspheric Surfaces

Atchison, David A. & Smith, George (1986) On the Description of Zonal Aspheric Surfaces. American Journal of Optometry and Physiological Optics, 63(2), pp. 156-162.


It is shown that, in general for a rotationally symmetric surface, the sagittal curvature is a function of the first derivative and tangential curvature is a function of the first and second derivatives of the surface equation. Smith and Atchison developed an "off-set" model for zonal aspheric surfaces with continuous gradients (or first derivatives) at the boundaries. This model predicts continuous sagittal power errors but discontinuities in tangential power errors. However, measurements on commercially available zonal lenses by Atchison and Smith showed that both sagittal and tangential power errors were continuous across zone boundaries. Thus it is likely that the off-set model is incorrect. Zonal aspheric surfaces are more likely to be made according to a "co-axial" model which is described.

Impact and interest:

1 citations in Scopus
Search Google Scholar™

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 4661
Item Type: Journal Article
Refereed: Yes
Additional Information: The contents of this journal can be freely accessed online via the journal's web page (see link) 12 months after publication. For more information, please refer to the journal’s website (see link) or contact the author. Author contact details: d.atchison@qut.edu.au
Additional URLs:
Keywords: aspheric lens, zonal aspherics, continuous aspherics
ISSN: 1538-9235
Subjects: Australian and New Zealand Standard Research Classification > MEDICAL AND HEALTH SCIENCES (110000) > OPTOMETRY AND OPHTHALMOLOGY (111300)
Divisions: Current > QUT Faculties and Divisions > Faculty of Health
Current > Institutes > Institute of Health and Biomedical Innovation
Copyright Owner: Copyright 1986 Lippincott Williams & Wilkins
Deposited On: 17 Aug 2006 00:00
Last Modified: 15 Jan 2009 07:08

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page